Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 103, NWS Honolulu, HI

March 26, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 26, 2006, 12:30 PM HST for Honolulu County, Hawaii. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2006, 12:30 PM HST (22:30 UTC)
Expired
Mar 26, 2006, 1:30 PM HST
In force
60 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Mar 26, 1:00 PM HSTHEAVY RAIN 0Waialua, HIPARTS OF WAIALUA BEACH ROAD CLOSED DUE TO ADJACENT DITCH FILLING UP AND SPILLING WATER OVER THE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 262233
FFWHFO
HIC003-262315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1230 PM HST SUN MAR 26 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 130 PM HST

* AT 1230 PM HST...RADAR SHOWED MODERATE RAIN CONTINUING OVER THE 
  WAIANAE MOUNTAINS AND INTO THE NORTH SHORE AROUND HALEIWA AND 
  WAIALUA. CIVIL DEFENSE ALSO REPORTS PILI STREET IN MAKAHA IS 
  CLOSED DUE TO FLOODING. EARLIER RAINS OVER THE WAIANAE MOUNTAINS 
  HAS RESULTED IN SOME STREAMS...SUCH AS MAKAHA STREAM...TO RUN 
  HIGH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILILANI...WAIANAE...WAIPIO...WAIPAHU...NANAKULI...
  MAKAKILO...EWA BEACH...HALEIWA AND MAKAHA.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. ALSO 
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 130 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2129 15817 2130 15798 2173 15799 2159 15832

$$

NASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 10:10 AM HST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 26, 10:10 AM HST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1010 AM HST SUN MAR 26 2006

.SYNOPSIS...
A CONTINUATION OF WET WEATHER...ESPECIALLY FOR THE ISLANDS OF KAUAI
OAHU AND POSSIBLY MOLOKAI IS EXPECTED TODAY AND TONIGHT. A FEW
SHOWERS ARE MOVING ONTO THE WESTERN BIG ISLAND THIS MORNING AND MAUI
MAY SEE SOME INCREASE IN PRECIPITATION BY EARLY MONDAY. TODAY THE
BIG ISLAND MIGHT AGAIN EXPERIENCE THUNDERSTORMS ON THE VOLCANO
SLOPES. OVERALL CONDITIONS REMAIN UNSTABLE WITH THE VERY MOIST
SOUTHWEST FLOW OVER THE MAIN HAWAIIAN ISLANDS CONTINUING.

&&

.DISCUSSION...
CORRECTION FOR TIME PERIOD OF HEAVIEST PRECIPITATION.
SATELLITE IMAGERY SHOWS THE UPPER LOW NEARLY 800 MILES WEST OF KAUAI
WITH A BROAD SWATH OF MOISTURE DIRECTED OVER THE STATE. MODELS ARE
IN FAIRLY GOOD AGREEMENT DEPICTING HEAVIEST PRECIPITATION AND THE
THREAT OF FLOODING OVER KAUAI AND OAHU THROUGH MONDAY EVENING. BUT
WITH UNSTABLE MOIST CONDITIONS EXPECT AT LEAST ISOLATED HEAVY
SHOWERS OR THUNDERSTORMS OVER MAUI COUNTY AND THE BIG ISLAND THROUGH
EARLY TUESDAY. IF MODELS ARE CORRECT KAUAI AND OAHU WOULD SEE
IMPROVEMENT MONDAY NIGHT.

MODELS INDICATE THE UPPER LOW TO THE WEST WILL LIFT OUT WITHIN THE
NEXT 24 HOURS BUT THEN ANOTHER UPPER TROUGH SWINGS DOWN IN ITS
PLACE BRINGING A RENEWED PATTERN OF MOIST SOUTHWEST FLOW WEDNESDAY.
THE GFS STILL MODELS A SURFACE LOW CROSSING KAUAI EARLY MONDAY WITH
A SURFACE TROUGH TRAILING SOUTHWARD. OTHER MODELS HAVE ONLY A
SUGGESTION OF A TROUGH OR ELSE KEEP A WEAK LOW NORTHWEST OF KAUAI
THAT MOVES OFF FAR NORTH OF THE STATE TUESDAY. THUS WINDS MIGHT BE
SOMEWHAT GUSTY WEST OF MOLOKAI TONIGHT. THE LONG RANGE TREND FOR
THE POSSIBILITY OF THE RETURN OF TRADES THIS WEEKEND MIGHT STILL BE
PREMATURE.

THERE IS STILL SOME CHANCE ENOUGH PRECIPITATION MAY MOVE OVER THE
HIGHER ELEVATIONS OF THE BIG ISLAND TONIGHT TO CAUSE SNOWFALL
THEREFORE THE WINTER STORM WATCH WILL CONTINUE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR
MAUNA KEA AN MAUNA LOA.
FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR ALL ISLANDS.

HOAG

In the hours before

Local storm report, Mar 26, 8:24 AM HST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
824 AM HST SUN MAR 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      4 W WAILUA              22.06N 159.40W
03/26/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            KAMALU ROAD CLOSED DUE TO FLOODING IN WAILUA HOMESTEADS.

&&

BROWNING
Local storm report, Mar 26, 8:26 AM HST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
826 AM HST SUN MAR 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      5 N WAIMEA              22.03N 159.68W
03/26/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            WAIMEA CANYON ROAD CLOSED DUE TO FLOODING.

&&

BROWNING
Local storm report, Mar 26, 10:01 AM HST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HONOLULU HI
1001 AM HST SUN MAR 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     WATER SPOUT      3 N HAIKU               20.96N 156.32W
03/25/2006                   MAUI               HI   BROADCAST MEDIA

            BRIEF WATERSPOUT JUST OFFSHORE HAIKU MAUI. PHOTOGRAPHED
            BY PUBLIC AND RELAYED TO MEDIA

0450 AM     FLOOD            N LIHUE                 21.98N 159.35W
03/26/2006                   KAUAI              HI   LAW ENFORCEMENT

            POLICE REPORT FLOODING ALONG KUHIO HIGHWAY FROM LIHUE
            NORTH TO ANAHOLA, ESPECIALLY NEAR KEALIA.

0810 AM     FLASH FLOOD      4 W WAILUA              22.06N 159.40W
03/26/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            KAMALU ROAD CLOSED DUE TO FLOODING IN WAILUA HOMESTEADS.

0810 AM     FLASH FLOOD      5 N WAIMEA              22.03N 159.68W
03/26/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            WAIMEA CANYON ROAD CLOSED DUE TO FLOODING.

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:18 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 4:11 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 26, 6:01 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 6:33 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 26, 9:30 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.